Alert archive / Indiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 79, NWS Indianapolis, IN

June 23, 2013Hendricks County, Marion County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 23, 2013, 3:42 PM EDT for Hendricks County, Marion County, Morgan County, Indiana. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2013, 3:42 PM EDT (19:42 UTC)
Expired
Jun 23, 2013, 4:15 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hendricks County, IN, Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:49 PM EDTHAIL 0.25Brooklyn, IN
Jun 23, 3:50 PM EDTHAIL 0.25Brooklyn, IN
Jun 23, 3:55 PM EDTTSTM WND DMG2 Se Mooresville, INTREE BLOWN DOWN ON ORCHARD ROAD
Jun 23, 4:10 PM EDTTSTM WND DMGMartinsville, INLARGE TREE SPLIT AND BLOWN DOWN. UNSURE IF DUE TO LIGHTNING OR WIND. TIME ESTIMATED VIA RADAR. REPORT RECEIVED VIA MEDIA FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS53 KIND 231942
SVRIND
INC063-097-109-232015-
/O.NEW.KIND.SV.W.0079.130623T1942Z-130623T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  SOUTHWESTERN MARION COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN MORGAN COUNTY IN CENTRAL INDIANA...

* UNTIL 415 PM EDT

* AT 341 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MARTINSVILLE...AND MOVING NORTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MOORESVILLE...CENTERTON...BETHANY...BROOKLYN...LAKE HART...WAVERLY
  AND CAMBY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 60 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3942 8648 3969 8647 3966 8618 3964 8619
      3963 8625 3956 8625 3942 8635
TIME...MOT...LOC 1942Z 192DEG 12KT 3946 8641

HAIL...1.00IN
WIND...60MPH

$$

LEE/KOCH
3 follow-up statements
447 
WWUS53 KIND 231952
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EDT SUN JUN 23 2013

INC063-097-109-232015-
/O.CON.KIND.SV.W.0079.000000T0000Z-130623T2015Z/
MORGAN IN-MARION IN-HENDRICKS IN-
352 PM EDT SUN JUN 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HENDRICKS...SOUTHWESTERN MARION AND NORTHEASTERN MORGAN COUNTIES
UNTIL 415 PM EDT...

AT 350 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOORESVILLE...
AND MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MOORESVILLE AND CAMBY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 62 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3969 8647 3966 8618 3964 8619 3963 8625
      3956 8625 3951 8630 3952 8643
TIME...MOT...LOC 1952Z 185DEG 20KT 3960 8636

HAIL...1.00IN
WIND...60MPH

$$

LEE/KOCH
274 
WWUS53 KIND 232001
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT SUN JUN 23 2013

INC063-097-109-232015-
/O.CON.KIND.SV.W.0079.000000T0000Z-130623T2015Z/
MORGAN IN-MARION IN-HENDRICKS IN-
401 PM EDT SUN JUN 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HENDRICKS...SOUTHWESTERN MARION AND NORTHEASTERN MORGAN COUNTIES
UNTIL 415 PM EDT...

AT 359 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOORESVILLE...
AND MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CAMBY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3966 8618 3964 8619 3963 8625 3956 8625
      3956 8643 3969 8644
TIME...MOT...LOC 2002Z 185DEG 20KT 3966 8634

HAIL...1.00IN
WIND...60MPH

$$

LEE/KOCH
012 
WWUS53 KIND 232009
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT SUN JUN 23 2013

INC063-097-109-232015-
/O.CON.KIND.SV.W.0079.000000T0000Z-130623T2015Z/
MORGAN IN-MARION IN-HENDRICKS IN-
409 PM EDT SUN JUN 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HENDRICKS...SOUTHWESTERN MARION AND NORTHEASTERN MORGAN COUNTIES
UNTIL 415 PM EDT...

AT 404 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINFIELD...
AND MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3966 8618 3964 8619 3963 8625 3956 8625
      3956 8643 3969 8644
TIME...MOT...LOC 2009Z 185DEG 20KT 3970 8634

HAIL...0.75IN
WIND...60MPH

$$

LEE/KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:38 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 23, 2:38 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 PM EDT SUN JUN 23 2013

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 234 PM EDT SUN JUN 23 2013

OCCASIONAL UPPER LEVEL WEATHER DISTURBANCES MAY AFFECT THE AREA INTO
THE MIDDLE OF WEEK. A COLD FRONT IS EXPECTED TO MOVE THROUGH AROUND
THURSDAY OR FRIDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE WILL
BUILD INTO THE AREA BY NEXT WEEKEND.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 234 PM EDT SUN JUN 23 2013

SCATTERED CONVECTION EXPECTED TO CONTINUE FOR THE REST OF THE
AFTERNOON ASSOCIATED WITH A WEAK UPPER LOW...MODERATELY UNSTABLE AIR
MASS...AND LITTLE CAP. MOST OF THE ACTIVITY SHOULD DIMINISH AFTER
SUNSET...HOWEVER THERE IS POTENTIAL FOR ADDITIONAL CONVECTION LATER
TONIGHT AS A REMNANT MVC FROM DISSIPATING COMPLEX OVER EASTERN
IOWA/MISSOURI MOVES INTO THE AREA. FOR THAT REASON...WILL KEEP
CHANCE POPS GOING THROUGHOUT THE TONIGHT PERIOD. HEAVY RAIN IS
POSSIBLE WITH PRECIPITABLE WATERS AROUND 1.75 INCHES.

GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON LOW LEVEL THICKNESSES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 234 PM EDT SUN JUN 23 2013

MODEL DATA SUGGEST THE LOCAL AREA WILL REMAIN ON THE PERIPHERY OF AN
UPPER RIDGE THAT WILL GRADUALLY SHIFT WESTWARD TOWARDS THE SOUTHERN
ROCKIES BY THE MIDDLE OF THE WEEK. THIS WILL GRADUALLY VEER THE
UPPER FLOW TO A MORE NORTHWEST DIRECTION WITH TIME...BUT LITTLE IN
THE WAY OF LOWERING HEIGHTS/THICKNESSES EXPECTED DURING THIS PERIOD.
AS A RESULT...THERE WILL BE A CONTINUED THREAT FOR POTENTIAL MCS
ACTIVITY INTO THE MIDDLE OF THE WEEK AS STEEPER LAPSE RATES ADVECT
INTO THE AREA. MODEL DATA SEEM TO SUGGEST THE BEST THREAT FOR
CONVECTION WILL BE ON MONDAY AND WEDNESDAY...HOWEVER CONFIDENCE IN
LOCATION AND TIMING OF THESE POTENTIAL SYSTEMS AT THIS POINT IS LOW.
FOR NOW...WILL BROADBRUSH CHANCE POPS ALL PERIODS.

BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE
GUIDANCE LOOKS PRETTY GOOD...SO WILL NOT STRAY TOO MUCH FROM THEM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 219 PM EDT SUN JUN 23 2013

ECMWF AND GFS DEPICT A WARM AND MOIST PATTERN CONTINUING THROUGH
THE WORK WEEK BEFORE A COLD FRONT AND AREA OF HIGH PRESSURE
ARRIVES ON SATURDAY AND SUNDAY.

WEDNESDAY NIGHT THROUGH FRIDAY...A DEEP TROUGH REMAINS ALOFT AS AN
AREA OF LOW PRESSURE BEGINS TO PUSH SOUTHEAST OUT OF CANADA.
MEANWHILE A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE ACROSS
THE AREA AS WARM SOUTHERLY WINDS PROVIDE HUMID GULF AIR. THUS WILL
CONTINUE CHANCES FOR TSRA THROUGH SATURDAY AS THIS PATTERN
PERSISTS. A RIDGE OF HIGH PRESSURE AND A SURFACE HIGH PRESSURE
BUILDS ACROSS THE AREA ON SATURDAY NIGHT AND SUNDAY...FINALLY
BRINGING THE PRECIP CHANCES TO AND END AS LESS HUMID AIR ARRIVES ON
NORTHERLY WINDS.

&&

.AVIATION.../DISCUSSION FOR THE 231800Z TAFS/...

ISSUED AT 1233 PM EDT SUN JUN 23 2013

MAINLY VFR THIS PERIOD...ALTHOUGH MVFR TO IFR CONDITIONS WILL BE
POSSIBLE WITH ANY TSRA THAT STRIKES A TAF SITES...AS WELL AS MVFR
FOG PRIOR TO SUNRISE ON MONDAY.

USED A PERSISTENCE TYPE FORECAST DURING THIS PERIOD AS LITTLE
CHANGE IN AIR MASS AND OVERALL WEATHER PATTERN IS EXPECTED.
FORECAST SOUNDINGS CONTINUE TO INDICATE EASILY ATTAINABLE
CONVECTIVE TEMPERATURES AND A WARM AND MOIST AIR MASS IN PLACE.
THUS WILL CONTINUE THE DAILY VCTS MENTION DURING THE PEAK HEATING
HOURS AS WELL AS MVFR DURING PEAK COOLING HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....PUMA
AVIATION...JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 23, 4:27 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 AM EDT SUN JUN 23 2013

INZ021-028>031-035>049-051>057-060>065-067>072-240830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
427 AM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: CHANCE OF THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS
CENTRAL INDIANA. THIS MAY LEAD TO SOME SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...ALTHOUGH SLOW MOVING STORMS COULD PRODUCE VERY HEAVY
RAIN AND FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES FROM MONDAY THROUGH SATURDAY. AT THIS POINT...WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. WARM TEMPERATURES AND HIGH HUMIDITY COULD PRODUCE
HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100 DEGREES AT TIMES
THIS WEEK...ESPECIALLY TUESDAY AND WEDNESDAY.

DISCUSSION: A HUMID AND UNSTABLE AIRMASS WILL BE IN PLACE
THROUGHOUT THE WEEK...WITH SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS...AND VERY WARM CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND FLOODING AS A
RESULT OF SLOW MOVING THUNDERSTORMS...AS WELL AS ANY OTHER
PHENOMENA OBSERVED WITH THE STORMS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:21 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan24 min
Jun 23, 3:28 PM EDTSevere Thunderstorm WarningINDHendricks, Marion32 min
Jun 23, 3:50 PM EDTAreal Flood AdvisoryINDMarion3 hr
Jun 23, 3:54 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Marion36 min
Jun 23, 4:07 PM EDTSevere Thunderstorm WarningINDHendricks, Marion23 min
Jun 23, 4:11 PM EDTAreal Flood AdvisoryINDHendricks, Morgan3 hr
Jun 23, 4:19 PM EDTAreal Flood AdvisoryINDMartin3 hr
Jun 23, 4:39 PM EDTFlash Flood WarningINDMarion3 hr
Jun 23, 4:43 PM EDTAreal Flood AdvisoryINDJackson3 hr
Jun 23, 4:50 PM EDTAreal Flood AdvisoryINDBoone, Hamilton3 hr
Jun 23, 5:23 PM EDTAreal Flood AdvisoryINDBoone3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.